Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 147, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 6, 2021, 2:24 PM MDT for Lawrence County, Meade County, Pennington County, South Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2021, 2:24 PM MDT (20:24 UTC)
- Expired
- Aug 6, 2021, 3:00 PM MDT
- In force
- 36 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lawrence County, SD, Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 43 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 2:25 PM MDT | TSTM WND GST 70 | 1 Ese Pactola Res, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 1:43 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -465 J/kg
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
747 WUUS53 KUNR 062024 SVRUNR SDC081-093-103-062100- /O.NEW.KUNR.SV.W.0147.210806T2024Z-210806T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Rapid City SD 224 PM MDT Fri Aug 6 2021 The National Weather Service in Rapid City has issued a * Severe Thunderstorm Warning for... Southern Meade County in west central South Dakota... Southeastern Lawrence County in west central South Dakota... West central Pennington County in west central South Dakota... * Until 300 PM MDT. * At 224 PM MDT, a severe thunderstorm was located 3 miles southeast of Pactola Reservoir, or 9 miles northeast of Hill City, moving northeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Rapid City around 235 PM MDT. Black Hawk around 240 PM MDT. Other locations in the path of this severe thunderstorm include Rapid Valley, southwestern Ellsworth Air Force Base and southwestern Box Elder. This includes Interstate 90 in South Dakota between Mile Markers 46 and 66. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4392 10347 4408 10360 4431 10327 4405 10300 TIME...MOT...LOC 2024Z 238DEG 35KT 4404 10347 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ JC
2 follow-up statements
133 WWUS53 KUNR 062039 SVSUNR Severe Weather Statement National Weather Service Rapid City SD 239 PM MDT Fri Aug 6 2021 SDC081-093-103-062100- /O.CON.KUNR.SV.W.0147.000000T0000Z-210806T2100Z/ Meade SD-Lawrence SD-Pennington SD- 239 PM MDT Fri Aug 6 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR SOUTHERN MEADE...SOUTHEASTERN LAWRENCE AND CENTRAL PENNINGTON COUNTIES... At 239 PM MDT, a severe thunderstorm was located near Black Hawk, or 4 miles northwest of Rapid City, moving northeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Rapid Valley, southwestern Ellsworth Air Force Base and southwestern Box Elder. This includes Interstate 90 in South Dakota between Mile Markers 46 and 66. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4396 10334 4415 10350 4431 10327 4405 10300 TIME...MOT...LOC 2039Z 238DEG 35KT 4412 10329 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ JC
676
WWUS53 KUNR 062051
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
251 PM MDT Fri Aug 6 2021
SDC081-093-103-062101-
/O.EXP.KUNR.SV.W.0147.000000T0000Z-210806T2100Z/
Meade SD-Lawrence SD-Pennington SD-
251 PM MDT Fri Aug 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MEADE...SOUTHEASTERN
LAWRENCE AND CENTRAL PENNINGTON COUNTIES WILL EXPIRE AT 300 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
west central South Dakota.
LAT...LON 4396 10334 4415 10350 4431 10327 4405 10300
TIME...MOT...LOC 2051Z 238DEG 35KT 4417 10317
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:53 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 6, 12:53 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1253 PM MDT Fri Aug 6 2021 .DISCUSSION...(This Evening Through Friday) Issued at 1253 PM MDT Fri Aug 6 2021 Slow progressing upper trough will support chances for showers and thunderstorms the next two days. Western CONUS upper ridge will briefly breakdown in the period as series of stronger NE Pac impulses traverse the northern tier allowing strong cold fronts into the northern CONUS. Current compact impulse over the northern Rockies has started this progression. This system will support a good chance of showers and storms across the region late this afternoon and tonight, esp across NE WY and NW SD. SE flow ahead of this wave continues to advect a decent amount of ll moisture into the FA, with dewpoints rising into the 50s and 60s. Staunch capping remains in place across the region with clouds and upslope flow limiting things right now. However,clearing upstream over portions of WY should allow the cap to erode there quickly this afternoon with convection developing there. Decent mid level speed max of 50+ knots will push into the region this and support organized convection. Combination of CAPE, deep player sheer, dynamic forcing will support one or two complex’s of TS this which will quickly propagate NE. Favorable CAPE/profiles will support a severe threat with the main impact being damaging winds. Things will clear out later tonight with a sfc trough moving through the area Sat morning. A period of breezy NW winds may materialize in the morning behind the trough. Lingering moisture and instability will support TS chances over the central and southern BH into scentral SD Saturday. The next stronger impulse will move into the northern Rockies Sunday with strong WAA and gusty SW flow ahead of this system. This will support another warm day with temps in the 90s and few 100s possible. Flow remains slightly unsettled next week with chances for thunderstorms and generally seasonal temps through mid week. The degree of moisture advection will ultimately determine the coverage of any storms next week, which at this time looks to be mainly isolated. Forecast models are hinting at a strong cold front Wed-Thur which may advect through most of the area, supporting a decent cool down for a couple days. Smoke will continue to cover the region through the period, remaining mainly in the mid and upper atmosphere, except behind any sfc troughs where pooling tends to occur allowing near sfc smoke to increase. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1122 AM MDT Fri Aug 6 2021 HZ/FU will continue thru much of the TAF period. Vsbys should generally remain VFR, though localized areas of MVFR vsbys cannot be ruled out. Multiple rounds of SHRA/TSRA are expected this afternoon and evening, particularly from northeastern WY thru northwestern SD. Localized MVFR conditions will be possible with this activity, and the strongest storms will be capable of hail in excess of one inch in diameter and gusts over 50 kt. Most SHRA/TSRA should exit the area by 06z. && .FIRE WEATHER... Issued At 1253 PM MDT Fri Aug 6 2021 A period of elevated to near critical fire weather conditions looks likely across at least northeast WY, ahead of another cold front Sunday. Minimum humidity values near or below 15 percent are looking likely, with at least some potential for breezy southwesterly winds to develop later in the afternoon. Will monitor potential for red flag conditions and possible headlines. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...Sherburn FIRE WEATHER...JC
Hazardous weather outlook, Aug 6, 4:09 AM MDT, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 409 AM MDT Fri Aug 6 2021 SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-071300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 409 AM MDT Fri Aug 6 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated severe storms are possible this afternoon and evening. These storms could produce large hail and strong winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Saturday. Widespead severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ032-043-044-046-047-049-071300- Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 409 AM MDT Fri Aug 6 2021 /509 AM CDT Fri Aug 6 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Isolated severe storms are possible this afternoon and evening. These storms could produce large hail and strong winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Saturday. Some of the storms will be capable of marginally severe wind or hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Aug 6, 1:52 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Rapid City SD
152 PM MDT Fri Aug 6 2021
SDZ024-026>030-072-074-062015-
Northern Black Hills SD-Custer Co Plains SD-Hermosa Foot Hills SD-
Southern Foot Hills SD-Central Black Hills SD-
Southern Black Hills SD-Sturgis/Piedmont Foot Hills SD-Rapid City SD-
152 PM MDT Fri Aug 6 2021
...Strong thunderstorms will impact portions of southwestern Meade,
central Custer, southeastern Lawrence, north central Fall River and
southwestern Pennington Counties through 215 PM MDT...
At 152 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crooks Tower to 2 miles west of Cold Brook
Reservoir. Movement was northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Black Fox Campground and Wind Cave National Park around 155 PM
MDT.
Roubaix Lake around 205 PM MDT.
Brownsville and Buffalo Corrals around 210 PM MDT.
Other locations in the path of these storms include Fairburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern and west central South Dakota.
&&
LAT...LON 4342 10358 4416 10401 4435 10360 4433 10358
4437 10356 4438 10353 4361 10305
TIME...MOT...LOC 1952Z 240DEG 45KT 4417 10394 4345 10353
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JCSpecial weather statement, Aug 6, 2:15 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
215 PM MDT Fri Aug 6 2021
SDZ026-028-062045-
Central Black Hills SD-Rapid City SD-
215 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of southwestern
Pennington County through 245 PM MDT...
At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Hill City, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Silver City, Sheridan Lake and Keystone Wye around 220 PM MDT.
Pactola Reservoir around 225 PM MDT.
Rockerville around 230 PM MDT.
Johnson Siding and Hisega around 235 PM MDT.
Other locations in the path of this storm include southwestern Rapid
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
west central South Dakota.
&&
LAT...LON 4386 10360 4403 10375 4415 10348 4414 10340
4400 10326
TIME...MOT...LOC 2015Z 240DEG 26KT 4399 10357
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JCThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:33 PM MDT | Special Weather Statement | UNR | Bennett, Jackson | 57 min |
| Aug 6, 1:52 PM MDT | Special Weather Statement | UNR | Custer | 23 min |
| Aug 6, 2:15 PM MDT | Special Weather Statement | UNR | Custer | 30 min |
| Aug 6, 3:12 PM MDT | Special Weather Statement | UNR | 33 min | |
| Aug 6, 3:44 PM MDT | Special Weather Statement | UNR | 31 min | |
| Aug 6, 4:36 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding | 33 min |
| Aug 6, 4:53 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 67 min |
| Aug 6, 5:53 PM MDT | Severe Thunderstorm Warning | UNR | Fall River, Oglala Lakota | 67 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.